Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Rigidity of pseudo-holomorphic curves of constant curvature in Grassmann manifolds

Authors: Quo-Shin Chi and Yunbo Zheng
Journal: Trans. Amer. Math. Soc. 313 (1989), 393-406
MSC: Primary 53C42; Secondary 53C55
MathSciNet review: 992602
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Rigidity of minimal immersions of constant curvature in harmonic sequences generated by holomorphic curves in Grassmann manifolds is studied in this paper by lifting them to holomorphic curves in certain projective spaces. We prove that for such curves the curvature must be positive, and that all such simply connected curves in $ C{P^n}$ are generated by Veronese curves, thus generalizing Calabi's counterpart for holomorphic curves in $ C{P^n}$. We also classify all holomorphic curves from the Riemann sphere into $ G(2,4)$ whose curvature is equal to $ 2$ into two families, which illustrates pseudo-holomorphic curves of positive constant curvature in $ G(m,N)$ are in general not unitarily equivalent, constracting to the fact that generic isometric complex submanifolds in a Kaehler manifold are congruent.

References [Enhancements On Off] (What's this?)

  • [1] J. Bolton, G. R. Jensen, M. Rigoli and L. M. Woodward, On conformal minimal immersions of $ {S^2}$ into $ C{P^n}$, Math. Ann. 279 (1988), 599-620. MR 926423 (88m:53110)
  • [2] R. Bryant, Minimal surfaces of constant curvature in $ {S^n}$, Trans. Amer. Math. Soc. 290 (1985), 259-271. MR 787964 (87c:53110)
  • [3] E. Calabi, Isometric embedding of complex manifolds, Ann. of Math. 58 (1953), 1-23. MR 0057000 (15:160c)
  • [4] -, Quelques applications de l'analyse aux surfaces d'aire minima, Topics in Complex Manifolds, Presses de l'Université de Montréal, pp. 58-81.
  • [5] S. S. Chern, On the minimal immersions of the two sphere in a space of constant curvature, Problems in Analysis, Princeton Univ. Press, Princeton, N. J., 1970, pp. 27-42. MR 0362151 (50:14593)
  • [6] S. S. Chern and J. G. Wolfson, Harmonic maps of the two-sphere into a complex Grassmann manifolds. II, Ann. of Math. 125 (1987), 301-335. MR 881271 (88g:58038)
  • [7] J. Eells and J. C. Wood, Harmonic maps from surfaces to complex projective spaces, Adv. in Math. 49 (1983), 217-263. MR 716372 (85f:58029)
  • [8] J. H. Eschenberg, I. V. Gaudalupe and R. Tribuzy, The fundamental equation of minimal surfaces in $ C{P^2}$, Math. Ann. 270 (1985), 571-598. MR 776173 (86m:58041)
  • [9] M. L. Green, Metric rigidity of holomorphic maps to Kaehler manifolds, J. Differential Geom. 13 (1978), 279-286. MR 540947 (80h:53068)
  • [10] P. Griffiths, On Cartan's method of Lie groups and moving frames as applied to uniqueness and existence questions in differential geometry, Duke Math. J. 41 (1974), 775-814. MR 0410607 (53:14355)
  • [11] P. Griffiths and J. Harris, Principles of algebraic geometry, Wiley, New York, 1978. MR 507725 (80b:14001)
  • [12] G. R. Jensen, Higher order contact of submanifolds of homogeneous spaces, Lecture Notes in Math., vol. 610, Springer-Verlag, Berlin, 1977. MR 0500648 (58:18226)
  • [13] K. Kenmotsu, On minimal immersions of $ {R^2}$ into $ {S^n}$, J. Math. Soc. Japan 28 (1976), 182-191. MR 0405218 (53:9012)
  • [14] B. Lawson, Jr., Lectures on minimal submanifolds, Vol. 1, Publish or Perish, Berkey, Calif., 1980.
  • [15] Y. Zheng, A quantization result of curvature for holomorphic curves in Grassmann manifolds, preprint.
  • [16] -, Harmonic maps into Grassmann manifolds, Thesis, Washington Univ., 1987.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 53C42, 53C55

Retrieve articles in all journals with MSC: 53C42, 53C55

Additional Information

Keywords: Pseudo-holomorphic curves, Grassmann manifolds, Veronese curves
Article copyright: © Copyright 1989 American Mathematical Society

American Mathematical Society